Michigan, 2017Hail and Damaging Winds in Michigan, September 22, 2017
September 22, 2017 · NWS MQT · 10 events in 5 counties and zones
During the morning hours, a line of strong to severe thunderstorms developed west of Upper Michigan and continued to track eastward throughout the morning and early afternoon hours. This line of strong to severe storms brought nickel to quarter size hail and strong wind gusts that snapped power poles and medium to large size trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning hours, a line of strong to severe thunderstorms developed west of Upper Michigan and continued to track eastward throughout the morning and early afternoon hours. This line of strong to severe storms brought nickel to quarter size hail and strong wind gusts that snapped power poles and medium to large size trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 22, 7:00 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 22, 7:00 AM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
800 AM EDT Fri Sep 22 2017
.SHORT TERM...(Today and tonight)
Issued at 504 AM EDT FRI SEP 22 2017
Tricky forecast today with convection potential through at least
late morning. Hi-res models have been back and forth on when and if
a line of showers and thunderstorms tracks across the U.P. If the
storms do cross the area this could keep the temperatures a bit
lower through at least the first half of the day.
Today: Strong moisture transport/moisture convergence on the nose of
a LLJ and along a warm front lifting northward through the area will
continue to be the focus of showers and thunderstorms this morning.
Some of the hi-res models try to develop an MCS over western MN
early this morning and them shift it eastward into the west half of
the area by mid morning into the early afternoon hours, but it may
be tough for the storms to make it too far east into the U.P. with
850mb ridging in place along with diminishing LLJ/convergence and a
bit lower MUCAPE over the east half of the U.P. Still worth keeping
the mention of at least scattered showers and thunderstorms in the
forecast through early afternoon. The moisture transport weakens
throughout the day as the LLJ diminishes by mid to late morning and
the associated convergence weakens and lifts to the northeast of the
area. This should bring an end to the shower and thunderstorm
activity across much of the area as a very warm nose of air slides
in aloft by early to mid afternoon. In fact, 850 temps are progged
to warm to around 25C by early afternoon, which will allow
temperatures to warm into at least the mid 80s across much of the
area. The exceptions will be over the east half of the U.P. down
wind of Lake MI on southerly winds. On top of the hot temperatures
today, increasing moisture, with dewpoints in the upper 60s to
around 70, will make it feel very uncomfortable. Many locations will
likely see heat index values around 90 or in the low 90s by mid to
late afternoon.
Tonight: A surface low over the Plains is expected to lift
northeastward to the MN/Ontario border by 06Z/23. This along with
another developing LLJ over the far western U.P./Western Lake
Superior and much of norhtern MN will allow for increasing chance of
showers and thunderstorms. Again, similar to last night into early
Friday morning, the main area of concentraition will mostly likely
be over northn MN; however, where the stronger moisture
transport/convergence is likely to set up on the nose of the LLJ.
Where thunderstorms do form, some of them may become strong to
marginally severe as effective shear increases with LLJ development.
The rest of the U.P. will remain capped and far enough away from the
main system dynamics to force any showers and thunderstorms.
.LONG TERM...(Saturday through Thursday)
Issued at 455 AM EDT FRI SEP 22 2017
Models suggest that a slowly progressive but amplified pattern
will prevail with a prominent mid/upper level ridge over the Great
Lakes this weekend giving way to troughing by the middle of next
week. Much above normal temps and dewpoints are expected into
Monday with record highs and record high mins likely for many
locations.
Saturday into Sunday, even with a strong subsidence inversion under
the 590 DM ridge over the region, forecast mixing to near 850 mb
temps around 20C will support readings in the upper 80s over much of
the area except downwind of Lake Michigan. Adding to the discomfort
will be dewpoints into the mid and upper 60s. Low temps should also
remain in the upper 60s with some downslope locations around 70.
Capping should be strong to minimize shra/tsra chances, per
NAM/ECMWF keeping the pcpn to the north and west. However, the
frontal zone over ne MN into wrn Lake Superior by late Saturday may
allow some shra/tsra into the far west from IWD to CMX by late
Saturday into Saturday evening, per GEM/GFS/GEFS.
Mon-Tue, shra/tsra chances should increase by late Monday into
Monday night as the mid level trough advances into the plains and
the front approaches. The best chance for rain is expected by Tuesday
as a stronger shrtwv and associated low lifts ne near Lake Superior
and drags the front through the area. Although temps will remain
above normal, greater cloud cover will keep max readings mainly in
the 70s Monday and the upper 60s to mid 70s Tuesday.
Wed-Thu, Cooler/drier air should finally take over with breezy wnw
winds behind the front. 850 mb temps dropping to around 1C along
with wrap-around moisture will bring potential for some sct light
showers. Highs will drop back into upper 50s to mid 60s Wed and the
upper 50s by Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 800 AM EDT FRI SEP 22 2017
KSAW will have continued to see lowered ceilings early in the TAF
period; however, this should rapidly improve after sunrise. After
that all TAF sites should become VFR for much of the remaining TAF
period. The main issues will be a line of ongoing showers and
thunderstorms moving into KIWD first then KCMX and KSAW. IFR
conditions are possible as this line of thunderstorms pushes through
each site. This will be due to both heavy rainfall along with
briefly lowered ceilings. LLWS will develop once again overnight
tonight as a low-level jet develops.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 504 AM EDT FRI SEP 22 2017
Low to mid 60s dewpoints sliding across Lake Superoior are expected
to linger into early next week bringing patchy fog for several days
across the lake. Some of the fog could be locally dense at times.
Expect winds to generally be below 20 knots through the early part
of next week under a weak pressure gradient.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
Dense Fog Advisory until 11 AM EDT this morning for LMZ221.
&&
SHORT TERM...KEC
LONG TERM...JLB
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Sep 22, 4:50 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
550 AM EDT Fri Sep 22 2017
MIZ001>007-009>014-084-085-231000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
550 AM EDT Fri Sep 22 2017 /450 AM CDT Fri Sep 22 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible today over the west half of Upper
Michigan. An isolated severe thunderstorm, producing large hail,
is possible over western Upper Michigan.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible periodically over western Upper
Michigan late Saturday through Sunday night. Any of the
thunderstorms Saturday through Sunday night could produce very
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-231000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
550 AM EDT Fri Sep 22 2017 /450 AM CDT Fri Sep 22 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms are possible today over western Lake Superior. The
strongest storms may produce some large hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible periodically over mainly western Lake
Superior Saturday through Sunday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-231000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
550 AM EDT Fri Sep 22 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Dense fog is expected this morning. See the latest Marine Weather
Message for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLB
In the hours before
Special weather statement, Sep 22, 9:30 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Marquette MI
1030 AM EDT FRI SEP 22 2017
MIZ001-221530-
Keweenaw MI-
1030 AM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR ISLE ROYALE UNTIL 1130 AM EDT...
At 1030 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Grand Portage to 23 miles
southwest of Windigo. Movement was northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mott Island Park Headquarters, Siskiwit Lake, Windigo, Rock Harbor
and Mount Desor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4829 8841 4818 8832 4813 8833 4800 8851
4780 8913 4778 8919 4779 8923 4794 8930
TIME...MOT...LOC 1430Z 240DEG 53KT 4805 8962 4761 8937
KluberSpecial weather statement, Sep 22, 9:48 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Marquette MI
1048 AM EDT FRI SEP 22 2017
MIZ001-003-221530-
Keweenaw MI-Houghton MI-
1048 AM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHERN HOUGHTON
COUNTIES UNTIL 1130 AM EDT...
At 1048 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles south of Windigo to 12 miles northeast
of Ontonagon. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Houghton, Calumet, Eagle Harbor, Eagle River, Hancock, Laurium,
Chassell, Lake Linden, South Range, Redridge, Houghton County Airport
and Phoenix.
LAT...LON 4722 8807 4701 8830 4700 8893 4703 8894
4700 8897 4700 8911 4704 8913 4709 8900
4718 8892 4750 8830 4752 8826 4752 8808
TIME...MOT...LOC 1448Z 250DEG 44KT 4757 8914 4697 8910
KluberLocal storm report, Sep 22, 10:05 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1105 AM EDT FRI SEP 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM TSTM WND GST FREDA 47.14N 88.82W
09/22/2017 M46 MPH HOUGHTON MI TRAINED SPOTTER
&&
BBLocal storm report, Sep 22, 10:21 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1121 AM EDT FRI SEP 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HAIL 4 SE REDRIDGE 47.11N 88.71W
09/22/2017 E0.75 INCH HOUGHTON MI TRAINED SPOTTER
&&
BBHail, Houghton
- When
- September 22, 10:21 AM EST to 10:25 AM EST
- Where
- Houghton County, 1.97 mi SW of Stanwood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.110, -88.710
The spotter four miles southeast of Redridge reported penny sized hail.
Thunderstorm Wind, Gogebic
- When
- September 22, 9:35 AM CST to 9:39 AM CST
- Where
- Gogebic County, 0.95 mi E of Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 46.430, -90.130
The Gogebic County Sheriff reported a tree down across a road just southeast of Ironwood. Time of the report was estimated from radar.
Hail, Houghton
- When
- September 22, 10:37 AM EST to 10:40 AM EST
- Where
- Houghton County, Laurium
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.230, -88.450
A trained spotter in Laurium reported hail up to the size of quarters.
Hail, Houghton
- When
- September 22, 10:40 AM EST to 10:44 AM EST
- Where
- Houghton County, 0.57 mi SSE of Centennial Hgts
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.263, -88.445
There was a public report of one half to three quarter inch diameter hail at Centennial Heights near Calumet.
Hail, Houghton
- When
- September 22, 10:45 AM EST to 10:50 AM EST
- Where
- Houghton County, 7.79 mi SE of Tamarack
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -88.250
A trained spotter six miles southwest of Gay reported pea to nickel sized hail.
Thunderstorm Wind, Gogebic
- When
- September 22, 10:10 AM CST to 10:14 AM CST
- Where
- Gogebic County, 8 mi ENE of Marenisco
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 46.424, -89.525
Local law enforcement reported power lines down and trees across the road 8 miles ENE of Marenisco.
Hail, Baraga
- When
- September 22, 11:50 AM EST to 11:55 AM EST
- Where
- Baraga County, 6.97 mi ESE of Nestoria
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.540, -88.130
A spotter just northwest of Michigamme reported mainly pea to dime sized hail with a few stones the size of nickels.
Thunderstorm Wind, Iron
- When
- September 22, 11:20 AM CST to 11:25 AM CST
- Where
- Iron County, 2.49 mi WSW of Stambaugh City Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.060, -88.680
There were reports of snapped power poles and several medium to large diameter trees downed. Downed trees blocked Baumgartner road in the Stambaugh Township.
Thunderstorm Wind, Iron
- When
- September 22, 11:40 AM CST to 11:47 AM CST
- Where
- Iron County, 3.17 mi NE of Scott Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 46.050, -88.520
There were multiple trees downed with widespread tree debris at the George Young Golf Course several miles southeast of Iron River. These reports were a combination of public and broadcast media.
Thunderstorm Wind, Marquette
- When
- September 22, 1:16 PM EST to 1:20 PM EST
- Where
- Marquette County, 2.76 mi WNW of Austin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 46.300, -87.500
Local law enforcement reported power lines down three miles northwest of Gwinn.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 22, 2017$2.0 million · 1.75 in hail · 1 event
- Hail and Damaging Wind in Wisconsin, September 22, 2017$100,000 · 2 in hail · 12 events
- Hail and Damaging Winds in Minnesota, September 22, 20171 in hail · 19 events
- Marine Thunderstorm Winds in Lake Superior, September 22, 20179 events
- Hail and Damaging Winds in Minnesota, September 22, 20171.25 in hail · 8 events
- Hail in South Dakota, September 22 to 23, 20171.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, September 22, 2017$7,000 · 1 in hail · 4 events
- Frost and Freeze in California, September 22, 20173 events
- Frost and Freeze in Oregon, September 22, 20172 events
- Hail in Minnesota, September 22, 20171.5 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, September 22, 20172 events
- Damaging Winds in Alabama, September 22 to 23, 201750 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717460, 717463, 716512, 717461, 717462, 716509, 717464, 716510, 716511, 717465.